Tetanus booster shot causes insomnia? - Sleep Matters

Sleep Matters

2,830 members648 posts

Tetanus booster shot causes insomnia?

Mariechristine
Mariechristine

Hello, i am devastated. I am litteraly writing this post at 1:00am.

I was sleeping very very well for the past 3 to 4 months.

Monday January 18th, I went for my annual visit . The doctor reminded me that I was overdue for my tetanus booster shot. I hesitated and agreed to it.

That night, i slept no more than an hour. My brain wouldn’t turn off. It’s been 3 days and the insomnia won’t stop. I feel right awake yet Exausted during the day. I feel very mild discomfort at the injection site but i am convinced it is not the cause of my insomnia.

I am soo worried and upsed and wish i never got that vaccine. What else could it be? I spent a while doing research about booster shot and insomnia , no luck. I am truly devastated. Not sure why I can’t sleep. I can only relate it the the vaccine.

Any help or advice would be greatly appreciated.

6 Replies

Your body proably is refusing to let you sleep as it doesn't feel safe. If it continues for more then a week tell your doctor

Thank you 😞 I pray it goes away.

I appreciate your advice, sadly doctors don’t care. And she will most like tell me it’s unrelated anyway.

yeah i understand. hugs.

So I contacted my doctor , sure enough she responded that she has never heard of such side effects.Well, I can confirm that it was the vaccine.

My sleep came back 9 days after shot.

I now sleep very well just like the day before i even got the shot .

Not sure why a vaccine would cause such insomnia. Litteraly started that night ( slept one hour). Went to work the next day, i didn’t even feel tired. As the lack of sleep accumulated I was a zombie by the end of the week though.

Thank God , it ended. I dreaded this insomnia might last for weeks.

Thank you for you response again.

Increases in immune system activity can cause sleep problems and even restlessness somewhat similar to anxiety or stress reactions. Many immune system components like histamines make you more alert and stimulate the nervous system.

Sometimes the body even uses the immune system specifically to help keep you alert instead of only for fighting illnesses. If you search for info on histamines effects on the nervous system you will find tons of studies and articles that show how strong of a stimulant the immune system can be. Some meds that help with sleep partially work because of their antihistamine action and some meds like wakefulness agents taken for alertness partially work because they trigger histamine release.

It's not something most doctors look at or realize but actually it should be pretty obvious if you think about the side effects or pharmacology of various medications for sleep, alertness, or immune system problems. It's just not common for most people to have that strong of a reaction without any other major symptoms and doctors don't often think about the effect the immune system can have on energy levels or alertness when you aren't actually sick with other symptoms.

As you found out the effect is temporary unless you have a chronic immune system disorder, which such illnesses are often accompanied by insomnia or poor quality sleep.

Over the years I've learned many odd things can interfere with sleep and in my case I may not sleep at all for a couple days when that happens. I've also learned 90% of those things are temporary and if I just wait sleep will go back to what it was.

Getting stressed over sudden changes in sleep will make it worse and may turn your temporary reduction in sleep quality into a long lasting problem if you keep worrying about it. If my sleep doesn't go back to what it was after about a month then I consider something has changed more permanently or a med has quit working well enough and start considering what to do about it.

Thank you so much. You are helpful than most doctors. You are right, my sleep came back to normal literally 8 days after my shot. To this day I am convinced it was the shot contrary to what my doctor said. She didn't even take me seriously which was frustrating. Thank you again for taking the time to respond.

You may also like...